Montana, 2011High Wind in Montana, January 20, 2011
January 20, 2011 · NWS TFX · 6 events in 6 counties and zones
Strong westerly winds aloft produced high winds along the Rocky Mountain front. Wind gusts in excess of 80 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft produced high winds along the Rocky Mountain front. Wind gusts in excess of 80 mph were reported. The high winds rolled a semi-tractor trailer on U.S. Highway 89.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 20, 4:45 AM MST, 1 hour earlier.
Area forecast discussion, Jan 20, 4:45 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST THU JAN 20 2011
...UPDATE TO AVIATION...
.DISCUSSION...
TODAY THROUGH SATURDAY...MOIST NORTHWEST FLOW ALOFT WILL PERSIST
OVER THE FORECAST AREA THROUGH THE SHORT TERM PERIOD. AT THE
SURFACE...A LOW PRESSURE TROUGH CONTINUES TO DEVELOP ACROSS NORTH
CENTRAL MONTANA. THIS FEATURE WILL CAUSE STRONG DOWNSLOPE PRESSURE
GRADIENTS ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS THIS
AFTERNOON AND EVENING. IN ADDITION...MID LEVEL WINDS INCREASE
SUBSTANTIALLY TODAY AND WILL ACCELERATE THE DOWNSLOPE COMPONENT OF
THE WIND ALONG THE ROCKY MOUNTAIN FRONT AND OVER THE ADJACENT
PLAINS. HAVE EXPANDED THE HIGH WIND WARNING TO INCLUDE TOOLE...
EASTERN PONDERA AND NORTHERN PORTIONS OF CENTRAL LEWIS AND CLARK
COUNTY. WINDS WILL ALSO INCREASE OVER THE PLAINS BUT IT DOES NOT
APPEAR THAT THERE WILL BE WIDESPREAD HIGH WINDS ACROSS CENTRAL
MONTANA SO HAVE CANCELLED THE REMAINING PORTIONS OF THE HIGH WIND
WATCH. MODELS INDICATE THAT THE STRONG WINDS WILL DIMINISH QUICKLY
OVERNIGHT WITH SCATTERED SNOW SHOWERS SPREADING ACROSS THE REGION
BEFORE ANOTHER DRY SLOT MOVES ACROSS THE AREA ON FRIDAY. BY FRIDAY
NIGHT AN UPPER LEVEL SHORTWAVE EMBEDDED IN THE NORTHWEST FLOW
ALOFT WILL SLIDE ACROSS THE NORTHERN ROCKY MOUNTAINS BRINGING AN
INCREASING LIKELIHOOD OF WIDESPREAD SNOW TO THE FORECAST AREA. AT
THIS TIME THE SYSTEM DOES NOT LOOK VERY STRONG BUT CAN NOT RULE
OUT THAT SOME PORTIONS OF THE FORECAST AREA MAY REQUIRE A WINTER
WEATHER ADVISORY FRIDAY NIGHT. TEMPERATURES THROUGH THE SHORT TERM
PERIOD ARE EXPECTED TO REMAIN NEAR OR BELOW SEASONAL NORMALS. MPJ
SATURDAY NIGHT THROUGH THURSDAY NIGHT...AN UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL REMAIN JUST OFF THE PACIFIC COAST FROM SATURDAY NIGHT
THROUGH TUESDAY. WEAK DISTURBANCES IN THE RESULTING NORTHWEST FLOW
ALOFT WILL KEEP AT LEAST A CHANCE OF SNOW IN THE MOUNTAINS...WHILE
BREEZY WESTERLY SURFACE WINDS WILL GENERALLY LIMIT THE CHANCE FOR
PRECIPITATION OVER THE PLAINS. HOWEVER...A MORE ORGANIZED SHORTWAVE
TROUGH WILL MOVE THROUGH MONTANA SUNDAY AND SUNDAY NIGHT WITH A
CANADIAN COLD FRONT...BRINGING A SLIGHT CHANCE OF PRECIPITATION TO
THE PLAINS/VALLEYS OF THE TFX CWA AS WELL. FOR TUESDAY NIGHT THROUGH
THURSDAY NIGHT...THE UPPER LEVEL RIDGE WILL GRADUALLY MOVE EAST INTO
THE PACIFIC COAST STATES...GENERALLY DRYING OUT THE RESULTING MORE
STABLE WEST-NORTHWEST FLOW ALOFT. THIS WILL KEEP ONLY A SLIGHT
CHANCE OF PRECIPITATION IN THE MOUNTAINS...WHILE THE REMAINDER OF
THE CWA WILL REMAIN DRY. TEMPERATURES WILL MOSTLY REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL GENERALLY DUE TO INCREASED CLOUDINESS
OVERNIGHT AND TO THE BREEZY WESTERLY WINDS OVER THE PLAINS.
COULSTON
&&
.AVIATION...
UPDATED 1145Z.
VFR CONDITIONS WILL CONTINUE ACROSS NORTH CENTRAL...CENTRAL...AND
SOUTHWEST MONTANA THROUGH AT LEAST 12Z FRIDAY. A DISTURBANCE IN THE
NORTHWEST FLOW ALOFT WILL MOVE THROUGH THE AREA DURING THE PERIOD.
THE MAIN IMPACTS FROM THIS DISTURBANCE WILL BE PRECIPITATION
OBSCURING MAINLY MOUNTAIN TOPS...WHILE STRONG/GUSTY WESTERLY
DOWNSLOPE WINDS WILL KEEP MOST LOWER ELEVATIONS DRY. THE
PRECIPITATION WILL DEVELOP IN THE MOUNTAINS THROUGH 18Z AS THE
DISTURBANCE APPROACHES THE AREA...BE MOST WIDESPREAD BETWEEN 18Z AND
06Z...THEN DECREASE AFTER 06Z AS THE DISTURBANCE EXITS THE AREA.
WINDS WILL ALSO INCREASE GENERALLY THROUGH 20Z...BE STRONGEST
BETWEEN 20Z AND 03Z...THEN DECREASE AFTER 03Z. MOST TERMINALS WILL
EXPERIENCE GUSTY WINDS TO A CERTAIN EXTENT...BUT THE STRONGEST WINDS
WILL BE ALONG THE ROCKY MOUNTAIN FRONT AND OUT TO A KCTB-KGTF-KLWT
LINE. WINDS CLOSEST TO THE FRONT RANGE WILL GUST TO NEAR 70
KT...WHILE CLOSER TO THE AFOREMENTIONED LINE WINDS WILL MOSTLY GUST
TO NEAR 45 KT. THE BEST CHANCES FOR PRECIPITATION WITH POSSIBLE MVFR
CEILINGS AT ANY TERMINALS (ALTHOUGH IT IS STILL LOW) WILL BE AT
KHVR...KHLN...AND KBZN...WHICH WILL BE OUT OF THE STRONGEST
DOWNSLOPE WINDS. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 37 26 38 24 / 10 20 10 60
CTB 35 22 37 21 / 10 20 10 50
HLN 33 25 40 29 / 10 20 10 50
BZN 32 23 37 32 / 20 30 20 60
WEY 20 14 25 18 / 20 40 50 80
DLN 30 24 38 27 / 10 20 20 50
HVR 25 19 26 23 / 10 20 10 60
LWT 34 26 37 25 / 10 30 10 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS
EVENING CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN PONDERA...
TOOLE.
&&
SHORT TERM...MPJ
LONG TERM...COULSTON
AVIATION...COULSTON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 20, 4:15 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MST THU JAN 20 2011
MTZ009-010-014-044-046-048-211200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-
415 AM MST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH LATE THIS EVENING.
WINDS WILL INCREASE ACROSS THE REGION BECOMING 30 TO 50 MPH WITH
GUSTS UP TO 80 MPH POSSIBLE THROUGH FAVORED CANYONS AND PASSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY NIGHT
AND IS EXPECTED TO BRING WIDESPREAD SNOW. IT IS POSSIBLE THAT
WINTER WEATHER HIGHLIGHTS COULD BE ISSUED FOR PORTIONS OF THE
FORECAST AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011>013-015-045-047-049>055-211200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-LIBERTY-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
415 AM MST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST TO WEST WINDS WILL INCREASE ACROSS THE FORECAST
AREA TODAY AND ARE EXPECTED TO CONTINUE THROUGH LATE EVENING.
ISOLATED WIND GUSTS IN FAVORED LOCATIONS MAY APPROACH OR EXCEED 55
MPH AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY NIGHT
AND IS EXPECTED TO BRING WIDESPREAD SNOW. IT IS POSSIBLE THAT
WINTER WEATHER HIGHLIGHTS COULD BE ISSUED FOR PORTIONS OF THE
FORECAST AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- January 20, 5:45 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 58 mph was reported at East Glacier Park 1E (the Two Medicine DOT site).
High Wind, Southern Rocky Mountain Front
- When
- January 20, 8:45 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
A wind gust to 68 mph was reported at Bynum 13W (the Dellwo MSCN site).
High Wind, Eastern Glacier
- When
- January 20, 9:56 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
A gust to 60 mph was reported at the Cut Bank ASOS site.
High Wind, Toole
- When
- January 20, 12:16 PM MST to 1:16 PM MST
- Where
- Toole forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 43 mph were reported for over an hour at Sunburst 6NNW.
High Wind, Eastern Teton
- When
- January 20, 12:30 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 67 mph was reported at Choteau 1NE.
High Wind, Eastern Pondera
- When
- January 20, 1:52 PM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at Pendroy 2NW (the DOT site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Cold in Tennessee, January 20 to 21, 20111 death · 2 injured · 21 events
- Winter Storm and Winter Weather in Kentucky, January 20, 20111 death · 1 injured · 22 events
- Winter Weather in Kentucky, January 20 to 21, 2011$31,000 · 47 events
- Heavy Snow and Winter Weather in Tennessee, January 20, 20112 injured · 39 events
- Winter Storm and Winter Weather in Missouri, January 20, 20114 injured · 11 events
- Heavy Snow and Winter Weather in Ohio, January 20 to 21, 201132 events
- Winter Storm and Winter Weather in Arkansas, January 20, 201131 events
- Winter Weather in Pennsylvania, January 20 to 21, 20112 injured · 10 events
- Winter Storm and Winter Weather in Illinois, January 20, 201119 events
- Heavy Snow in Kentucky, January 20, 201115 events
- Heavy Snow in Kentucky, January 20, 201112 events
- Winter Weather in Arkansas, January 20, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278438, 278455, 278439, 278441, 278456, 278453.